question-icon

What are the withdrawal symptoms of Cannabis?

default
Posted on Wed, 28 Oct 2015
Question: Hi, for the past 3 weeks (since coming off of 2 weeks worth of Flucloxacillin) I have been having troubles with my heart. I have had an ECG and blood test which both told me everything was normal. Even though my heart rate seems fine, it is definitely beating harder than normal and it doesn't take much physical exertion for it to get worse...just standing up can make it beat harder. The beating also seems to feel like it is in my abdomen (a friend has suggested that my vagal nerve could be inflamed?) I also am having some trouble with nausea, getting a dry mouth and feeling hot...these seem to happen randomly, I cannot pinpoint anything that sets it off. It is the heart more than anything that concerns me as I have not had any problems like this before. (I should also state that I am a smoker. I used to smoke cannabis daily for 8 or 9 years and have recently stopped so was wondering if this could have anything to do with it?)

doctor
Answered by Dr. Ilir Sharka (46 minutes later)
Brief Answer:
These may be cannabis withdrawal symptoms

Detailed Answer:
Hello XXXX!
Thank you for your question on HCM!

Regarding your concern I think that your symptoms may be related to the withdrawal from cannabis. As far as I understand you have been using it for a long time, which can lead to addiction and withdrawal symptoms after stopping it.

Normal withdrawal symptoms include anxiety and depression, blood pressure changes, sleeping disturbances, loss of energy etc. I would also like to describe some effects of Cannabis on your cardio-vascular system:
It increases heart rate in new users although tolerance develops to this effect.It can also reduce your blood pressure causing enlarging of the blood vessels.

In the withdrawal phase following cessation of chronic use, cerebral blood flow may be significantly reduced. Cannabis is also a risk factor for strokes or transient ischaemic attacks. A vagal nerve damage has not been related to cannabis.

So I would recommend to have a 24 h ECG monitoring, a Head up Tilt Test for orthostatic hypotension to exclude these disorders.
I would also recommend to consult with the toxicologist to try to control better the withdrawal symptoms.

Hope to have been of help!
Feel free to ask any other questions!
Greetings!
Dr.Iliri
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Ilir Sharka (1 hour later)
Thank you so much for your response. I did have a feeling it may be withdrawal symptoms...the only reason I am hesitant to go to a doctor about this is that the symptoms I'm having do sound a lot like anxiety, and was asked over the phone by my doctor if I have been under any more stress than usual. I did explain that over this past year I have been through a lot of changes that could perhaps have caused me more stress, but I really do not feel that this is Just anxiety related...in fact, I think the anxiety has come about from the cessation of cannabis use, as I used to be more of an anxious person in the past than I am now and never had trouble with panic attacks etc.
In the past few months I have been more active and healthy than ever trying to look after myself, but at this time I was still smoking cannabis occasionally...whereas it has been about 2 months now that I have not had any at all. The last 2 times I smoked cannabis I had a bad reaction, which gave me what seemed like an anxiety attack...heart racing, extremely dry mouth, feeling sick (but not being able to vomit) and shaking. I had this once more without the use of cannabis about 3 weeks ago, when I was under a little bit of stress but I do not feel that this amount of stress was enough in and of itself to warrant such a reaction, so would I be right in assuming that the anxiety I was feeling was exasperated because of the withdrawal from cannabis?
I do not have any cravings for smoking (which I am glad about) it just seems to be the physical effects of not smoking which are causing the problem.

I hope my local GP will listen to me about getting a 24h ECG and Head Tilt Up Test!

doctor
Answered by Dr. Ilir Sharka (26 minutes later)
Brief Answer:
I recommend to follow medical advices.

Detailed Answer:
Hi again XXXX!

I would like to explain that withdrawal syndrome is manifested mainly by physical and physiological body systems implications during an initial phase.

Psychological craving may ensue thereafter, if this situation is left untreated and unsupervised.

So, I would recommend you to follow my above mentioned advices for an optimal approach to your current medical issue.

Wish you a good health! Dr. Iliri
Above answer was peer-reviewed by : Dr. Neel Kudchadkar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 8278 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the withdrawal symptoms of Cannabis?

Brief Answer: These may be cannabis withdrawal symptoms Detailed Answer: Hello XXXX! Thank you for your question on HCM! Regarding your concern I think that your symptoms may be related to the withdrawal from cannabis. As far as I understand you have been using it for a long time, which can lead to addiction and withdrawal symptoms after stopping it. Normal withdrawal symptoms include anxiety and depression, blood pressure changes, sleeping disturbances, loss of energy etc. I would also like to describe some effects of Cannabis on your cardio-vascular system: It increases heart rate in new users although tolerance develops to this effect.It can also reduce your blood pressure causing enlarging of the blood vessels. In the withdrawal phase following cessation of chronic use, cerebral blood flow may be significantly reduced. Cannabis is also a risk factor for strokes or transient ischaemic attacks. A vagal nerve damage has not been related to cannabis. So I would recommend to have a 24 h ECG monitoring, a Head up Tilt Test for orthostatic hypotension to exclude these disorders. I would also recommend to consult with the toxicologist to try to control better the withdrawal symptoms. Hope to have been of help! Feel free to ask any other questions! Greetings! Dr.Iliri